Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 9, 2016, 3:11 PM MDT for Missoula County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2016, 3:11 PM MDT (21:11 UTC)
- Expired
- Aug 9, 2016, 3:45 PM MDT
- In force
- 34 min
- Issued by
- NWS Missoula, MT
County Missoula County, MT
The radar
The Missoula radar (KMSX), 39 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
093 WWUS85 KMSO 092111 SPSMSO SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 311 PM MDT TUE AUG 9 2016 MTZ005-006-043-092145- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT- 311 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI... NORTHWESTERN GRANITE AND SOUTHEASTERN MISSOULA COUNTIES UNTIL 345 PM MDT... AT 310 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHEAST OF BONNER-WEST RIVERSIDE...OR 16 MILES SOUTHEAST OF MISSOULA...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL WITH BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLINTON...QUIGLEY...POTOMAC...TURAH...GREENOUGH AND TWIN CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4656 11370 4666 11395 4711 11369 4694 11331 TIME...MOT...LOC 2110Z 208DEG 32KT 4668 11376 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:44 PM MDT, 27 minutes earlier.
Area forecast discussion, Aug 9, 2:44 PM MDT, 27 minutes before
Area Forecast Discussion National Weather Service Missoula MT 244 PM MDT Tue Aug 9 2016 .DISCUSSION...A broad area of low pressure in eastern Washington continues to usher in moisture and instability into the northern Rockies this afternoon. Thunderstorms have developed across central Idaho through west central and southwest Montana. Storms are expected to continue to develop over this area and spread northward into northwest Montana and along the Continental Divide into Glacier NP. Storms have and will likely contain hail, gusty outflows, and local areas of heavy rain. The upper low will move over northwest Montana tonight. As it does, expect continued thunderstorm activity and heavy rain potential in northwest Montana. Glacier NP may be impacted the most by heavy rain. The upper low will progress northeast into southern Alberta early Wednesday. Wrap around moisture will occur behind this low. Expect steady rain and cooler temperatures across the Canadian border, especially over Glacier NP. A raw, cool Wednesday is in store with snow levels lowering to around 8000 feet. Thursday we will be influenced by a cooler northwesterly flow with a few showers along the Divide. A change to a warm and dry pattern under a high pressure ridge is likely Friday and Saturday. A quick moving low pressure trough and associated cool front will pass through the region Sunday. Expect breezy conditions late Saturday and Sunday. The dry pattern with a general westerly flow will continue through early next week. && .AVIATION...Scattered showers and thunderstorms will impact all terminals this afternoon and evening. In addition to gusts to 40 mph and local heavy rain, some of the stronger storms may produce half inch hail. After 10/0600z the upper low will move across northwest Montana and the focus of most precip will be over KGPI where showers will persist through Wednesday morning. Thunder potential will diminish after midnight at KGPI. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...Red Flag Warning until 9 PM MDT this evening East Beaverhead. ID...&&
In the hours before
Local storm report, Aug 9, 1:49 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
149 PM MDT TUE AUG 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 7 S WILLIAMS LAKE 44.90N 113.97W
08/07/2016 E1.75 INCH LEMHI ID TRAINED SPOTTER
DAMAGE WAS REPORTED WITH THIS STORM. A FEW
WINDSHIELDS WERE SMASHED IN AND A FEW CARS
HAD SOME BODY DAMAGE.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Aug 9, 2:20 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
220 PM MDT TUE AUG 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 3 WNW CHARLOS HEIGHTS 46.15N 114.23W
08/09/2016 E0.75 INCH RAVALLI MT PARK/FOREST SRVC
REPORTED ON THE SOUTH SIDE OF THE ROARING
LION FIRE.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Aug 9, 2:27 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 227 PM MDT TUE AUG 9 2016 MTZ006-007-043-092100- POTOMAC/SEELEY LAKE REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- BUTTE/BLACKFOOT REGION MT- 227 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANITE... SOUTHEASTERN MISSOULA AND WEST CENTRAL POWELL COUNTIES UNTIL 300 PM MDT... AT 226 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES WEST OF DRUMMOND...MOVING NORTH AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN IS ALSO EXPECTED. LOCATIONS IMPACTED INCLUDE... NIMROD...GREENOUGH...GARNET AND BEARMOUTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4647 11342 4653 11367 4700 11349 4691 11312 TIME...MOT...LOC 2026Z 199DEG 38KT 4658 11351
Local storm report, Aug 9, 3:02 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
302 PM MDT TUE AUG 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 1 E GRANTSDALE 46.20N 114.12W
08/09/2016 E1.00 INCH RAVALLI MT TRAINED SPOTTER
SOME HAIL SLIGHTLY BIGGER THAN QUARTERS.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Aug 9, 3:03 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
303 PM MDT TUE AUG 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 1 E GRANTSDALE 46.20N 114.12W
08/09/2016 E0.75 INCH RAVALLI MT TRAINED SPOTTER
.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Aug 9, 3:11 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 311 PM MDT TUE AUG 9 2016 MTZ005-006-043-092145- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT- 311 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI... NORTHWESTERN GRANITE AND SOUTHEASTERN MISSOULA COUNTIES UNTIL 345 PM MDT... AT 310 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHEAST OF BONNER-WEST RIVERSIDE...OR 16 MILES SOUTHEAST OF MISSOULA...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL WITH BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLINTON...QUIGLEY...POTOMAC...TURAH...GREENOUGH AND TWIN CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4656 11370 4666 11395 4711 11369 4694 11331 TIME...MOT...LOC 2110Z 208DEG 32KT 4668 11376
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:25 PM MDT | Special Weather Statement | MSO | Powell | 35 min |
| Aug 8, 7:57 PM MDT | Special Weather Statement | MSO | Missoula | 33 min |
| Aug 8, 8:09 PM MDT | Special Weather Statement | MSO | Ravalli | 36 min |
| Aug 8, 8:42 PM MDT | Special Weather Statement | MSO | Missoula | 33 min |
| Aug 8, 9:05 PM MDT | Special Weather Statement | MSO | Missoula | 25 min |
| Aug 8, 9:56 PM MDT | Special Weather Statement | MSO | Granite | 34 min |
| Aug 8, 10:16 PM MDT | Special Weather Statement | MSO | Missoula | 29 min |
| Aug 8, 10:52 PM MDT | Special Weather Statement | MSO | Granite | 23 min |
| Aug 8, 11:39 PM MDT | Special Weather Statement | MSO | Missoula | 36 min |
| Aug 9, 3:14 AM MDT | Red Flag Warning | MSO | Beaverhead, Jefferson, Madison, Silver Bow | 18 hr |
| Aug 9, 8:17 AM MDT | Special Weather Statement | MSO | Powell | 28 min |
| Aug 9, 11:39 AM MDT | Special Weather Statement | MSO | 51 min | |
| Aug 9, 1:45 PM MDT | Special Weather Statement | MSO | Ravalli | 45 min |
| Aug 9, 1:56 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 34 min |
| Aug 9, 2:27 PM MDT | Special Weather Statement | MSO | Powell | 33 min |
| Aug 9, 3:27 PM MDT | Special Weather Statement | MSO | Powell | 33 min |
| Aug 9, 4:27 PM MDT | Special Weather Statement | MSO | Powell | 33 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.